Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Memphis, TN

February 27, 20094 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 27, 2009, 6:49 AM CST for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2009, 6:49 AM CST (12:49 UTC)
Expired
Feb 27, 2009, 9:45 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Chickasaw County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 7:00 AM CSTFLASH FLOODPittsboro, MSWATER COVERING HIGHWAY 9 BETWEEN PITTSBORO AND CALHOUN CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 271249
FFWMEG
MSC013-017-135-161-271545-
/O.NEW.KMEG.FF.W.0001.090227T1249Z-090227T1545Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
650 AM CST FRI FEB 27 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 945 AM CST

* AT 647 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. 3 TO 5 INCHES OF RAINFALL HAS
  BEEN ESTIMATED BY WEATHER SERVICE DOPPLER RADAR ACROSS THE WARNED  
  AREA. ADDITIONAL HEAVY RAINFALL WILL PERSIST OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAYNES...  
  WEBB...WATER VALLEY...VELMA...TUTWILER...SUMNER...SCOBEY...
  PITTSBORO...OKOLONA...H OULKA...ENID...COFFEEVILLE...CHARLESTON...
  BRUCE AND BANNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3375 9029 3381 9018 3382 9045 3408 9045
      3408 9014 3416 9013 3419 8971 3417 8925
      3408 8924 3408 8872 3381 8871 3381 8892
      3374 8903 3373 8950 3387 8951 3390 8993
      3383 8993 3381 9013 3373 9013 3369 9028

$$
2 follow-up statements
000 
WGUS74 KMEG 271417
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 AM CST FRI FEB 27 2009

MSC013-017-135-161-271545-
/O.CON.KMEG.FF.W.0001.000000T0000Z-090227T1545Z/
YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-CHICKASAW MS-
816 AM CST FRI FEB 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CST FOR
CHICKASAW...CALHOUN...TALLAHATCHIE AND YALOBUSHA COUNTIES...

AT 816 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS 
2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA. WATER 
IS ALREADY COVERING PORTIONS OF HIGHWAY 9 BETWEEN PITTSBORO AND 
CALHOUN CITY IN CALHOUN COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEORGE PAYNE
STATE PARK...WEBB...WATER VALLEY...VELMA...TUTWILER...SUMNER...
SCOBEY...PITTSBORO...PAYNES...OKOLONA...HOULKA...ENID...
COFFEEVILLE...CHARLESTON...BRUCE AND BANNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3375 9029 3381 9018 3382 9045 3408 9045
      3408 9014 3416 9013 3419 8971 3417 8925
      3408 8924 3408 8872 3381 8871 3381 8892
      3374 8903 3373 8950 3387 8951 3390 8993
      3383 8993 3381 9013 3373 9013 3369 9028

$$
000 
WGUS74 KMEG 271549
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
948 AM CST FRI FEB 27 2009

MSC013-017-135-161-271558-
/O.EXP.KMEG.FF.W.0001.000000T0000Z-090227T1545Z/
YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-CHICKASAW MS-
948 AM CST FRI FEB 27 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CHICKASAW...CALHOUN...
TALLAHATCHIE AND YALOBUSHA COUNTIES...
THE VERY HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED 
BUT MAY REDEVELOP AND LEAD TO ADDITIONAL FLOODING. 

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3375 9029 3381 9018 3382 9045 3408 9045
      3408 9014 3416 9013 3419 8971 3417 8925
      3408 8924 3408 8872 3381 8871 3381 8892
      3374 8903 3373 8950 3387 8951 3390 8993
      3383 8993 3381 9013 3373 9013 3369 9028

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 6:03 AM CST, 46 minutes earlier.

Area forecast discussion, Feb 27, 6:03 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
603 AM CST FRI FEB 27 2009

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 338 AM CST FRI FEB 27 2009/

DISCUSSION...

A STRONG COLD FRONT EXTENDS FROM MICHIGAN TO THE MISSOURI BOOTHEEL
TO NORTH TEXAS. SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE
MIDSOUTH THIS MORNING ALONG AND AHEAD OF THE COLD FRONT. AN
AREA OF LOW PRESSURE WAS LOCATED IN CENTRAL TEXAS ALONG THE COLD FRONT.

AN ACTIVE WEATHER PATTERN IN PROGRESS MAKING THE NEXT THREE DAYS
VERY INTERESTING. THE COLD FRONT WILL PROGRESS SOUTHEAST TODAY
WITH THE HEAVIEST RAINFALL OCCURRING OVER NORTH MISSISSIPPI AND
SOME COUNTIES IN WEST TENNESSEE. THE FRONT WILL STALL OVER N CNTRL
MS LATE THIS AFTERNOON. THE AFOREMENTIONED SURFACE LOW OVER TEXAS
WILL DEVELOP INTO MS AND AL OVERNIGHT. EXPECT ISENTROPIC LIFT TO
PRODUCE LOCALLY HEAVY RAINFALL OVER N MS OVERNIGHT BEFORE MOVING EAST.

FOCUS SHIFTS BACK WEST WHERE A STRONG SHORTWAVE...ACTUALLY A
CLOSED LOW...TRANSLATES THROUGH THE CENTRAL PLAINS FRIDAY NIGHT.
THIS WILL PRODUCE SOME WINTRY PRECIP FOR MUCH OF THE MIDSOUTH ON
SATURDAY. MODELS ARE IN EXCELLENT AGREEMENT AND FORECAST SOUNDINGS
SHOW RAIN TRANSITIONING TO SNOW AROUND NOON. THE TRACK OF THE
CLOSED UPPER LOW HANDLED BY THE GFS...NAM AND ECMWF WILL BE WELL
WEST AND SOUTH OF THE FORECAST AREA. THIS PUTS THE MIDSOUTH IN A
PRIME AREA FOR SNOWFALL. AT THIS TIME...BEST GUESS WOULD BE UP TO
TWO INCHES OF SNOW ACCUMULATIONS ACROSS PARTS OF THE FORECAST
AREA. THIS HINGES ON THE EXACT TRACK OF THE UPPER LOW...SO
SOMETHING TO WATCH IN THE NEAR FUTURE.

SNOW SHOULD END EARLY SUNDAY OVER N MS. HIGH PRESSURE WILL BUILD
INTO THE AREA SUNDAY. MAX TEMPERATURES WILL ONLY REACH THE LOWER
TO MID 40S...SO THE COLD AIR WILL BE AROUND THROUGH THE WHOLE
WEEKEND REMINDING US THAT IT IS STILL WINTER. HOWEVER TEMPERATURES
WILL BEGIN TO MODERATE BACK TO NEAR NORMAL BY TUESDAY.

AC

&&

.AVIATION...

12Z TAF CYCLE

COLD FRONT AS OF 12Z TAF ISSUANCE WAS LOCATED FROM HUNTINGDON
TENNESSEE BACK THROUGH MEMPHIS AND INTO SOUTHEAST ARKANSAS AND
WILL CONTINUE TO PUSH SOUTHEAST INTO CENTRAL MISSISSIPPI AND STALL
OUT THIS AFTERNOON. KEPT MEM/MKL/JBR DRY BUT STILL HAVE MENTION OF
VCSH/VCTS IN FOR TUP NEAR STALLED OUT FRONT. IFR/MVFR CONDITIONS
EXPECTED TO RETURN TO MVFR/VFR CONDITIONS BY THIS AFTERNOON. RAIN
CHANCES EXPECTED TO RETURN TO ALL TAF SITES MAINLY AFTER 03-06Z AS
DEVELOPING SURFACE LOW MOVES INTO MISSISSIPPI TONIGHT AND
RESULTING IN A RETURN OF IFR/MVFR CONDITIONS WITH NORTH WINDS
AVERAGING AROUND 10-12 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  40  41  29 /  80 100  70  60
MKL  61  38  41  27 /  80 100  70  60
JBR  53  35  38  27 /  30  50  80  50
TUP  65  44  48  31 / 100 100  70  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 27, 3:54 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
354 AM CST FRI FEB 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
354 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT ESPECIALLY OVER NORTH
MISSISSIPPI. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE
POSSIBLE AND COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL MOVE INTO THE MIDSOUTH SATURDAY. RAIN WILL
LIKELY CHANGE TO SNOW DURING THE AFTERNOON AND CONTINUE INTO
SATURDAY NIGHT. SOME SNOW ACCUMULATIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 27, 1:29 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 AM CST FRI FEB 27 2009

MOZ115-TNZ001-002-270800-
PEMISCOT MO-LAKE TN-OBION TN-
129 AM CST FRI FEB 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 45 MPH WINDS WAS
LOCATED FROM 10 MILES NORTH OF TIPTONVILLE TO 5 MILES SOUTHWEST OF
WARDELL AT 128 AM CST...MOVING EAST AT 42 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR REELFOOT LAKE STATE PARK AND UNION CITY...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200
AM CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 9:51 AM CSTAreal Flood AdvisoryMEGTallahatchie, Yalobusha114 min
Feb 27, 11:33 AM CSTFlash Flood WarningMEGTallahatchie, Yalobusha3 hr
Feb 27, 12:41 PM CSTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Monroe3 hr
Feb 27, 3:14 PM CSTFlash Flood WatchMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 6 more14 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.